Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 174, NWS Omaha, NE

June 28, 2003Jefferson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 28, 2003, 10:26 PM CDT for Jefferson County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2003, 10:26 PM CDT (03:26 UTC)
Expired
Jun 28, 2003, 11:00 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Jefferson County, NE

The radar

The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2883 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 8:35 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 28, 8:35 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE...UPDATED
835 PM CDT SAT JUN 28 2003

WILL CONTINUE TO MONITOR WX SITUATION FOR TSRA DEVELOPMENT AND HEAVY
RAIN POTENTIAL.  FRONTOGENETIC FORCING OVR NRN NEB PRODUCING SOME
SHOWERS N. LATEST SFC ANALYSIS HAD THE SFC FNT N OF CONCORDIA AND
MHN KS AND S OF FALLS CITY.  SFC DEWPOINTS WERE IN THE LOWER 70S AT
TOP. LOOKING AT THE VARIOUS INGREDIENTS FOR HEAVY RAIN...THE EARLIER
RUNS OF THE SHORT RANGE MODELS TENDED TO KEY IN ON CENTRAL AND NRN
KS...ESPECIALLY IN THE VICINITY OF THIS SFC FNT.  OAX/TOP SOUNDINGS
ALSO IN.  MOIST AND UNSTABLE CONDITIONS NOTED AT TOP - CAPE NEAR
5000J/KG WITH NO CIN.  PRECIP WATER NEAR NORMAL AT OAX WITH A CAPE
AROUND 400 J/KG AND A K INDEX OF 27.  WOULD EXPECT TO SEE CONTINUED
DEVELOPMENT ALONG THE FRONT IN NCNTRL KS AND NE KS OVER THE NEXT FEW
HOURS.

205 PM CDT SAT JUN 28 2003

PRIMARY CONCERN FOR TNGT AND SUN IS POTENTIAL FOR PCPN.  SFC ANLYS
EARLY THIS AFTN SHOWED FRONTAL BOUNDARY FROM ERN IA-SERN NE-WRN KS.
WEAK RIDGE OF HIGH PRES EXTENDED FROM ERN MT-SWRN SD-CNTRL NE...
WITH LIGHT WINDS ACROSS THE LOCAL AREA.  LATEST WATER VAPOR AND IR
STLT IMAGERY LOOPS SHOWED SHORTWAVE TROF MOVING SEWD FROM ERN MT
AND THE WRN DKTS.  12Z MODELS MAY NOT HAVE A GREAT HANDLE ON THIS
FEATURE...SINCE IT IS ALREADY PRODUCING SOME PCPN.  FRONT TO OUR S
IS ALREADY STALLED.  ISENTROPIC LIFT OVER THE FNT ASSOCIATED WITH
LOW LEVEL JET AND INTERACTION WITH RIGHT ENTRANCE REGION OF UPPER
LEVEL JET SHOULD BE ENOUGH TO BRING POTENTIAL FOR HVY RAIN JUST SW
OF THE CWA.  FRONT WILL BE FOCUS FOR STRONGEST CONVECTIVE ACTIVITY
OVERNGT...GENERALLY ALONG THE NE/KS STATE LINE.  FEEL THAT 12Z ETA
WAS NOT HANDLING QPF THRU 12Z SUN THE BEST...SO HAVE POPS IN THE
CHANCE CATEGORY FARTHER N.  EXPECT LOWS TO RANGE FROM THE UPR 50S
NORTH TO LWR 60S SOUTH.

WHAT HAPPENS OVERNGT WILL HAVE A BIG IMPACT ON THE WEATHER SUNDAY.
RIGHT NOW SCENARIO OF MESOSCALE CONVECTIVE SYSTEM OVER ERN KS OR
SERN NE/SWRN IA/NWRN MO SEEMS REASONABLE.  12Z ETA AND GFS MODELS
BOTH SUGGEST THIS...BUT GFS IS FARTHER NORTH.  SINCE PCPN/CLOUDS
MAY HOLD DOWN TEMPS...LOWERED HIGHS A LITTLE FOR SUNDAY OVER THE
SRN ZONES.  PCPN MAY LINGER INTO SUN NGT FOR SERN 1/3 TO 1/2 OF
THE FCST AREA...WITH NWRN AREAS DRY.

500 MB PATTERN TO REMAIN PROGRESSIVE INTO MID WEEK WITH RIDGE NOW
BUILDING OVER THE WRN ROCKIES MOVING EWD INTO THE NRN AND CNTRL
PLAINS BY TUE/WED.  AS THIS HAPPENS...MODELS SUGGEST MID LEVEL
TEMPS WILL WARM ENOUGH TO START CAPPING TSTM ACTIVITY.  SO THE
MID PART OF THE WEEK LOOKS VERY WARM/HOT AND DRY.  SO...LOOKS
LIKE HIGHS AROUND 90 OR IN THE LOWER 90S FOR WED/THU/FRI.  THEN
BY SAT HEIGHTS MAY FALL ENOUGH TO LOWER MAX TEMPS A LITTLE AND
BRING A CHANCE OF TSTMS AS WEAK FRONT APPROACHES.

MILLER

.OMA...NONE.

ZAPOTOCNY
Hazardous weather outlook, Jun 28, 5:45 PM CDT, 4 hours 41 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

SHOWERS AND THUNDERSTORMS OVER NORTHERN NEBRASKA AND NORTHWEST
IOWA ARE EXPECTED TO RE FOCUS OVER SOUTHERN NEBRASKA AND
SOUTHWEST IOWA THIS EVENING AND INTO SUNDAY MORNING. THESE STORMS
SHOULD REMAIN BELOW SEVERE LIMITS...HOWEVER...STORMS SOUTH OF A
LINE FROM CRETE TO NEBRASKA CITY MAY PRODUCE BRIEF HEAVY
RAINFALL.

A NEARLY STATIONARY FRONT IS STALLED OVER NORTHERN KANSAS AND
NORTHWEST MISSOURI AND SHOULD PUSH FURTHER SOUTH INTO KANSAS
SUNDAY. THIS BOUNDARY WILL SERVE AS A FOCUS FOR THUNDERSTORM
DEVELOPMENT WITH THE POTENTIAL FOR HEAVY RAIN NORTH OF THIS
BOUNDARY. HEAVIER RAINS ARE MORE LIKELY TO THE SOUTHWEST OF THE
OUTLOOK AREA...HOWEVER...THE NORTHERN EDGE OF THE HEAVIER RAIN
COULD BRUSH SOUTHERN NEBRASKA...INCLUDING JEFFERSON COUNTY...AS
THIS COUNTY IS CLOSER TO THE MOISTURE RICH ENVIRONMENT.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES SUNDAY
EVENING...MAINLY SOUTH OF A BEATRICE TO AUBURN LINE. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME. WHILE BRIEF HEAVY RAIN IS AGAIN
POSSIBLE...THE GREATER RISK WILL BE TO THE SOUTH OF THE OUTLOOK
AREA.

LATER IN THE WEEK...TEMPERATURES SHOULD MAKE IT TO THE 90S
DEGREES WEDNESDAY AND THURSDAY...AND THE HEAT INDEX COULD
APPROACH 100.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE ON THURSDAY THROUGH
SATURDAY AS A COLD FRONT MOVES INTO THE AREA. HOWEVER...IT IS
TOO SOON TO DETERMINE THE INTENSITY AND COVERAGE OF THOSE STORMS
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR SUNDAY.

ZAPOTOCNY

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.